North Carolina, 2014

Hail and Damaging Wind in North Carolina, May 29, 2014

May 29, 2014 · NWS RAH · 2 events in 2 counties and zones

A backdoor cold front dropped southwestward through central North Carolina and interacted with a warm and moist air mass. This allowed showers and storms to develop across southern and southwestern portions of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A backdoor cold front dropped southwestward through central North Carolina and interacted with a warm and moist air mass. This allowed showers and storms to develop across southern and southwestern portions of central North Carolina. A few of these storms became severe and produced isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:53 PM EST, 22 minutes earlier.

Area forecast discussion, May 29, 1:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU MAY 29 2014

.SYNOPSIS...A COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON
FRIDAY. THEN...HIGH PRESSURE WILL EXTEND INTO THE REGION FROM THE
NORTH OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM THURSDAY...

THE LATEST SURFACE ANALYSIS SHOWS THE BACKDOOR COLD FRONT HAS MOVED
THROUGH THE AREA. SURFACE HIGH PRESSURE CONTINUES TO RIDGE INTO
CENTRAL NC...HELPING MOVE THE FRONT THROUGH THE REGION. LOW CLOUDS
HAVE MADE THEIR WAY THROUGH MUCH OF CENTRAL NC...WHICH MAY KEEP THE
BEST INSTABILITY ACROSS THE FAR SW THIS EVENING. THE BEST CHANCES
FOR CONVECTION ARE ACROSS THE SOUTHWEST WHERE THE RELATIVELY CLEAR
SKIES HAVE ALLOWED FOR THE HIGHEST TEMPS AND DEWPOINTS AND THE BEST
DESTABILIZATION. MLCAPE...1000-1500 J/KG...STRONG LOW LEVEL LAPSE
RATES...AND MARGINAL MID-LEVEL LAPSE RATES ARE ALSO PRESENT. SHEAR
STILL REMAINS WEAK...LESS THAN 20 KTS. AS A RESULT...WHILE AN
ISOLATED DOWNBURST OR STRONG TO SEVERE WIND GUST IS POSSIBLE IN THE
SOUTHWEST...EXPECT MAINLY GARDEN VARIETY SHOWERS AND STORMS. EXPECT
SHOWERS TO CONTINUE ACROSS THE AREA OVERNIGHT...WITH THE BEST
CHANCES SOUTHWEST OF THE TRIANGLE. OVERNIGHT LOWS WILL RANGE FROM
AROUND 60 DEGREES NE TO MID 60S SOUTH.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 245 PM THURSDAY...

OVERCAST SKIES FRIDAY MORNING WILL START TO BREAK APART DURING THE
DAY AS THE DRY AIR ADVECTING INTO THE MID LEVELS MIXES DOWN...WITH
MANY PLACES BECOMING PARTLY SUNNY BY THE AFTERNOON. THE FRONTAL
BOUNDARY WILL REAMIN IN THE VICINITY OF CENTRAL NC...WHICH WILL
RESULT IN A TEMP GRADIENT OF APPROX 5-10 DEGREES FROM SW TO NE...
HIGHS MAINLY IN THE MID 70S NE TO MID 80S SW. WITH THE BEST MOISTURE
AND HIGHEST TEMPS IN THE SOUTH AND SOUTHWEST FRIDAY...EXPECT BEST
INSTABILITY AND POTENTIAL FOR CONVECTION THERE. THOUGH THE
ATMOSPHERE WILL CONTINUE TO DRY OUT OVERNIGHT...SOME LOW STRATUS
COULD DEVELOP...MAINLY ACROSS THE SW HALF OF THE AREA. OVERNIGHT
LOWS EXPECTED TO RANGE FROM MID 50S NE TO MID 60S SOUTH.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 PM THURSDAY...

TO BEGIN THE LONG TERM PERIOD...FAIRLY STRONG HIGH PRESSURE (~1025
MB) WILL BUILD DOWN THE EAST COAST AND PERSIST OVER THE REGION
THROUGH AT LEAST THE WEEKEND. THIS WILL PUSH THE FRONT EVEN FURTHER
SOUTH...WITH DRIER AIR FINALLY ABLE TO FILTER INTO THE AREA.
ALOFT...SHORTWAVE RIDGING WILL BUILD EAST THROUGH EARLY NEXT WEEK.
ALL OF THIS WILL VIRTUALLY BRING AN END TO OUR PRECIP CHANCES WITH
STABLE NORTHEASTERLY FLOW DOMINATING. TEMPS WILL BE SLIGHTLY BELOW
NORMAL OVER THE WEEKEND...WITH HIGHS GENERALLY IN THE UPPER 70S TO
LOWER 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 50S.

SURFACE HIGH PRESSURE WILL THEN SHIFT OFFSHORE BY LATE MONDAY...
ALLOWING THE LOW LEVEL FLOW TO GRADUALLY BECOME MORE SOUTHWESTERLY.
THIS WILL RESULT IN INCREASING MOISTURE...AS WELL AS A MODERATION IN
TEMPS. THERE IS SOME DISAGREEMENT WITH REGARDS TO THE EVOLUTION OF
THE UPPER RIDGE...WITH THE GFS QUICKER TO BREAK IT DOWN AND THE
ECMWF MAINTAINING THE RIDGE OVER THE AREA THROUGH THE MIDDLE OF THE
WEEK. WITH THE FLATTENING OF THE RIDGE DEPICTED BY THE GFS...PRECIP
CHANCES INCREASE AS EARLY AS TUESDAY. THIS MAY BE TOO QUICK (AS THE
GFS ENDS TO BREAK RIDGES DOWN TOO QUICKLY)...THEREFORE WILL HOLD OFF
INTRODUCING DIURNAL SHOWER/THUNDERSTORM ACTIVITY UNTIL WEDNESDAY AND
THEN EVEN MORE SO INTO THURSDAY. TEMPS SHOULD RISE BACK ABOVE
NORMAL...WITH A RETURN TO 90S BY THE MIDDLE OF THE WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 125 PM THURSDAY...

24 HOUR TAF PERIOD: WITH THE EXCEPTION OF TERMINALS IN THE FAR SW...
KFAY...MUCH OF THE AREA IS EXPERIENCING MVFR CIGS AS THE BACKDOOR
COLD FRONT CONTINUES TO PUSH THROUGH CENTRAL NC. SCATTERED SHOWERS
AND STORMS HAVE DEVELOPED WEST AND NORTH OF THE AREA...AND WILL PUSH
EAST OVER THE NEXT SEVERAL HOURS...LIKELY IMPACTING KINT...KGSO...
KRDU...AND KFAY THIS AFT/EVE. ALTHOUGH KINT AND KGSO MAY CONTINUE TO
BOUNCE BETWEEN VFR AND MVFR THIS AFTERNOON...EXPECT MVFR CONDITIONS
TO CONTINUE ACROSS MUCH OF THE AREA THROUGH THIS EVENING. KFAY COULD
POTENTIALLY GO DOWN TO MVFR AS WELL IF THE CLOUDS CONTINUE SLIDING
SOUTHWARD. TONIGHT...EXPECT IFR/LIFT CIGS TO DEVELOP...MAINLY AFTER
00Z FRIDAY...ACROSS THE ENTIRE AREA...AND VISBYS COULD GO DOWN TO
MVFR AS WELL...ESPECIALLY AT LOCATIONS THAT GET RAIN. SHOWERS MAY
LINGER THROUGH THE NIGHT AND INTO FRIDAY...BUT GIVEN THE CURRENT
UNCERTAINTY...WILL KEEP THAT PART OF THE TAFS DRY FOR NOW. SUB-VFR
CEILINGS ARE LIKELY TO PERSIST IN MOST AREAS FRIDAY...WITH GRADUALLY
LIFTING CIGS THROUGH THE LATE MORNING/AFTERNOON.

LOOKING AHEAD: SUB-VFR CEILINGS WILL LIKELY PERSIST THROUGH FRIDAY
NIGHT..ALTHOUGH A PERIOD OF VFR CONDITIONS IS POSSIBLE FRIDAY
AFT/EVE. EXPECT VFR CONDITIONS TO RETURN SAT-MON AS DRY HIGH
PRESSURE EXTENDS INTO THE REGION FROM THE NORTH. THE NEXT CHANCE FOR
SUB-VFR CONDITIONS WILL BE TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...KRD/VINCENT
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...KRD
AVIATION...KC
Hazardous weather outlook, May 29, 3:05 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
405 AM EDT THU MAY 29 2014

NCZ021>023-038>040-073>077-083>086-088-089-300815-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-CHATHAM-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
405 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A BACK DOOR COLD FRONT MOVES INTO CENTRAL NORTH CAROLINA FROM
THE NORTHEAST. AN ISOLATED STORM COULD BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS. LOCALLY HEAVY RAINFALL COULD
ALSO LEAD TO ISOLATED FLASH FLOODING...PRIMARILY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>011-024>028-041>043-078-300815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-WAKE-JOHNSTON-WILSON-WAYNE-
405 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, May 29, 12:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
138 PM EDT THU MAY 29 2014

NCZ085-291830-
SCOTLAND-
138 PM EDT THU MAY 29 2014

...SPECIAL WEATHER STATEMENT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOW MOVING SHOWER NEAR LAURINBURG...MOVING EAST AT 10 MPH. RAINFALL
AMOUNTS OF NEAR INCH IS POSSIBLE IN ONE HOUR OR LESS.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...WAGRAM...GIBSON...EAST LAURINBURG AND LAUREL
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THIS
STORM... RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&

LAT...LON 3480 7967 3483 7963 3482 7962 3483 7962
      3499 7939 3497 7937 3486 7934 3482 7936
      3477 7933 3466 7943 3463 7947
TIME...MOT...LOC 1735Z 263DEG 7KT 3477 7954

23
Special weather statement, May 29, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT THU MAY 29 2014

NCZ085-291930-
SCOTLAND-
231 PM EDT THU MAY 29 2014

...SPECIAL WEATHER STATEMENT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR LAURINBURG...MOVING EAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...WAGRAM...GIBSON...EAST LAURINBURG...CAMP
MACKALL...LAUREL HILL AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3481 7969 3483 7963 3482 7962 3485 7963
      3494 7958 3499 7957 3503 7951 3504 7946
      3496 7936 3486 7934 3482 7936 3477 7933
      3463 7946
TIME...MOT...LOC 1830Z 283DEG 10KT 3485 7952

SEC
Special weather statement, May 29, 1:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU MAY 29 2014

NCZ075-085-086-291930-
HOKE-MOORE-SCOTLAND-
253 PM EDT THU MAY 29 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN HOKE...
SOUTH CENTRAL MOORE AND NORTHEASTERN SCOTLAND COUNTIES UNTIL 330 PM
EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF HOFFMAN...OR 10 MILES WEST OF
RAEFORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAEFORD...ABERDEEN...PINEBLUFF...CAMP MACKALL...ASHLEY HEIGHTS...
BOWMORE AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3488 7942 3500 7956 3505 7947 3506 7948
      3506 7952 3507 7952 3515 7941 3498 7922
TIME...MOT...LOC 1853Z 235DEG 11KT 3501 7940

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
May 29, 2:15 PM EST
Where
Moore County, 2.16 mi SE of Addor
Measured
1.5 in hail
Reported by
Public
Coordinates
35.060, -79.441

Ping Pong ball size hail was reported along Maultsby Road near United States Highway 15-501.

Thunderstorm Wind, Stanly

When
May 29, 3:30 PM EST
Where
Stanly County, 0.54 mi W of Norwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.230, -80.140

Several trees were reported down on Brickyard Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517748, 517749.